I got my four-year mammogram and ultrasound yesterday, so it’s now official. I’m still free of cancer and have been for four years. Hurray. And a great relief. I don’t normally give cancer recurrence a lot of thought until a few weeks before these annual checkups. Then the anxiety sets in.
I’ve got something new to consider, however. For some time I’ve been taking letrozole every day (the aromatase inhibitor, or AI, that keeps my body from producing estrogen). And, as I have for four years, I mentioned to the doctor that I was still being bothered by hot flashes and, more importantly, hair loss. If I lose much more hair on my crown, a combover won’t be adequate camouflage. (Pink scalp is already visible through the thinning hair and while I can make it a bit less obvious, I can’t hide it completely.) He could not reassure me that it will grow back when I stop taking these meds in a year. In other words, permanent hair loss is one of the potential downsides of these drugs.
Instead, he suggested I take a two-week break from the letrozole and consider switching to tamoxifen, an older standard that was used before the introductions of AIs. In general it has similar side effects, but different side effects can manifest with different people. So hair loss might not be a problem with it. Or it could be worse. Of course, there are other side effects (joint pain, nausea, headaches, etc.) that may kick in, effects I haven’t experienced with letrozole. On the up side, weight gain is apparently less of a problem with tamoxifen. I suppose that makes this a devil-I-know-vs.-the-devil-I-don’t-know situation.
I really, really don’t want to lose any more hair, especially if the loss is going to be permanent. But with a cancer recurrence possible, I’m don’t want to stop the drugs. A conundrum. It leaves me wondering how bad the side effects must be for some women to take their chances with cancer rather than continue the drugs.
Anyway, so far, so good.
June 29, 2019: I’ve decided to stick with the letrozole.
Your title made me want to tune in and sing along. 4 years!
But darn it. If that doesn’t make anyone want to p_ss into the wind. Certainly takes the wind out of your sails. Hot flashes you can live with, but clearly understand the hair concern ( and now some pharm company is admitting they didn’tt tell patients about that one little thing…)
Is it any wonder women fighting this disease frequently suffer sever depression – my sister-in-law does.
Meds affect people differently. Fingers crossed you find one that works and doesn’t mess up all the other works.
I appreciate the crossed fingers. Every little bit helps. Apologies for having written almost exactly what I wrote a year ago March. But I’m not completely bald yet. So maybe I can manage one more year …
Tough call. No apologies necessary. It’s a battle still. (ands they never tell you all of it, right? Or maybe no one really knows.) Will cross toes also – you never know what will turn the tide HaHa Hang in there
Or it was my misunderstanding from the beginning. I thought all the hair loss was from the chemo that followed the surgery. And my hair grew back after that. On the other hand, lots of old ladies have thinning hair or baldness simply due to age. Who knows.
The only grandmother I ever knew was very very old by the time I was old enough to really notice things. I do remember her fluff of thin hair was such a magical sparkling (natural) silver which covered a pink pink scalp. It was soft as down. As memories goes, not such a bad one.
I’ll just celebrate the fact that I’m still here to worry about hair!